Alert archive / Iowa / Tornado Warnings in 2004

Tornado Warning 93, NWS Des Moines, IA

August 16, 2004Grundy County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 16, 2004, 7:17 PM CDT for Grundy County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 7:17 PM CDT (00:17 UTC)
Expired
Aug 16, 2004, 8:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Grundy County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 170017
TORDMX
IAC075-170100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN AND CENTRAL GRUNDY COUNTY IN CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 712 PM CDT...RADAR INDICATED A THUNDERSTORM THAT HAS PRODUCED A
  TORNADO 12 MILES NORTHWEST OF WELLSBURG...OR ABOUT 39 MILES WEST OF
  WATERLOO...MOVING SOUTHEAST AT 15 MPH.

* THE STORM WILL BE...

  NEAR WELLSBURG AROUND 750 PM CDT AND
  4 MILES NORTHWEST OF HOLLAND AROUND 800 PM CDT.

THIS STORM HAS PRODUCED A TORNADO 3 MILES WEST OF ACKLEY AT 7:10 PM 
CDT.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4255 9303 4236 9300 4236 9254 4255 9257

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:27 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON AUG 16 2004

.DISCUSSION...
SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE
4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM.
PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL
CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE
INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR
CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE
13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA
OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN
THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN
THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE
ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE
WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH
IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A
FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS
WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN
LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT
WELL BELOW NORMAL FOR TMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON AUG 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-171003-
BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA-
CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA-
PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA-
WINNEBAGO IA-WORTH IA-WRIGHT IA-
INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO
630 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW
STORMS LIKELY REACHING SEVERE CRITERIA.  LARGE HAIL IS THE PRIMARY
THREAT.  DAMAGING WINDS ARE POSSIBLE.  AN ISOLATED TORNADO CANNOT BE
RULED OUT PRIOR TO 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND  AGAIN
LATE WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-171003-
ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA-
DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA-
MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA-
RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA-
INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA
630 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER  NORTHERN IOWA EARLY THIS EVENING MAY
MOVE INTO SOUTH CENTRAL IOWA AFTER DARK.  A FEW STORMS MAY BE SEVERE
BETWEEN 1000 PM AND 1 AM.  LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH
THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND
EVENING.

JOHNSON

In the hours before

Local storm report, Aug 16, 6:04 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 WSW COULTER           42.72N 93.42W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

            REPORTED BY TRAINED STORM SPOTTER.

&&

MR
Local storm report, Aug 16, 6:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.00 INCH        FRANKLIN           IA   LAW ENFORCEMENT

            ALSO ESTIMATED 40 MPH WINDS BLOWING THE HAIL.

&&

31
Local storm report, Aug 16, 6:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.00 INCH        FRANKLIN           IA   TRAINED SPOTTER

&&

RPK
Local storm report, Aug 16, 6:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             HAMPTON                 42.74N 93.20W
08/16/2004  1.50 INCH        FRANKLIN           IA   PUBLIC

            SOUTH EDGE OF HAMPTON. THREE MINUTES OF DIME TO QUARTER
            SIZED HAIL WITH SOME PING PONG BALL SIZED STONES.

&&

31
Local storm report, Aug 16, 6:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 NW ACKLEY             42.60N 93.13W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

            DIME TO NICKLE SIZED HAIL REPORTED BY TRAINED SPOTTER.

&&

MR
Local storm report, Aug 16, 7:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 NW ACKLEY             42.60N 93.13W
08/16/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

&&

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:05 PM CDTTornado WarningDMXFranklin, Hardin25 min
Aug 16, 7:19 PM CDTSevere Thunderstorm WarningDMXButler56 min
Aug 16, 7:29 PM CDTTornado WarningDMXHardin16 min
Aug 16, 7:54 PM CDTSevere Thunderstorm WarningDMXWright51 min
Aug 16, 8:01 PM CDTTornado WarningDMXGrundy29 min
Aug 16, 8:32 PM CDTSevere Thunderstorm WarningDMXGrundy43 min
Aug 16, 8:45 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy5 hr
Aug 16, 8:50 PM CDTSevere Thunderstorm WarningDMXHardin55 min
Aug 16, 8:58 PM CDTSevere Thunderstorm WarningDMXWright47 min
Aug 16, 9:04 PM CDTFlash Flood WarningDMXHardin5 hr
Aug 16, 9:05 PM CDTSevere Thunderstorm WarningDMXFranklin40 min
Aug 16, 9:25 PM CDTSevere Thunderstorm WarningDMXGrundy50 min
Aug 16, 10:16 PM CDTSevere Thunderstorm WarningDMXMarshall44 min
Aug 16, 11:41 PM CDTSevere Thunderstorm WarningDMXMarshall49 min
Aug 16, 11:52 PM CDTSevere Thunderstorm WarningDMXJasper53 min

Nearby

Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.